JOHN F. HANSBROUGH, M.D.; ALIDA NEAR, M.D.
We wish to call attention to a potentially dangerous adverse reaction to epinephrine used in combination with propranolol: paradoxical hypertension, which in our case below probably resulted in stroke. When cardiovascular homeostasis is impaired by beta-blocking agents, potentially serious reactions to adrenergic agents may result.
A 57-year-old white woman was seen in the emergency room with the complaint of "hives." Current medications included propranolol, 60 mg/d (10 mg every 4 hours), prescribed for many years for "palpitations." She had no history of hypertension.
At examination, she was in no distress. Her blood pressure was 120/70 mm Hg and her pulse,
Learn more about subscription options.
Register Now for a free account.
HANSBROUGH JF, NEAR A. Propranolol-Epinephrine Antagonism with Hypertension and Stroke. Ann Intern Med. 1980;92:717. doi: 10.7326/0003-4819-92-5-717_2
Download citation file:
Published: Ann Intern Med. 1980;92(5):717.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only